|Year : 2016 | Volume
| Issue : 4 | Page : 617-619
A case report of asystole after a test dose of ceftriaxone in an adult man
Sawsan Aboul-Fotouh1, Yosra M Magdy1, Rania M Ali2
1 Department of Pharmacology and Clinical Pharmacology Unit, College of Medicine, Ain Shams University, Cairo, Egypt
2 Department of Anesthesia, Intensive Care and Pain Management, College of Medicine, Ain Shams University, Cairo, Egypt
|Date of Submission||19-Jul-2016|
|Date of Acceptance||30-Aug-2016|
|Date of Web Publication||12-Jan-2017|
Department of Pharmacology, College of Medicine, Ain Shams University, Abbassia, Cairo 11566
Source of Support: None, Conflict of Interest: None
Ceftriaxone is a commonly used antibiotic for various infections such as respiratory tract infection, urinary tract infection, and enteric fever, as well as in surgical prophylaxis. Hypersensitivity reactions after ceftriaxone therapy are uncommon but are potentially life-threatening, and they may lead to cardiac arrest. Here we report a 44-year-old man who presented with bradycardia, bronchospasm, hypotension, and cardiac arrest (asystole) after a single injected dose of ceftriaxone introduced for surgical prophylaxis. Epinephrine was given intravenously, and cardiopulmonary resuscitation was performed successfully. The patient regained his conscious level 2 h later and became hemodynamically stable within 4 h; next, he was extubated and closely observed for 24 h and then discharged. Physicians should be aware of the risk of anaphylaxis and asystole that may occur after the first dose of ceftriaxone and be ready for managing it properly.
Keywords: anaphylaxis, asystole, cardiac arrest, ceftriaxone, hypersensitivity reaction
|How to cite this article:|
Aboul-Fotouh S, Magdy YM, Ali RM. A case report of asystole after a test dose of ceftriaxone in an adult man. Ain-Shams J Anaesthesiol 2016;9:617-9
|How to cite this URL:|
Aboul-Fotouh S, Magdy YM, Ali RM. A case report of asystole after a test dose of ceftriaxone in an adult man. Ain-Shams J Anaesthesiol [serial online] 2016 [cited 2019 Jul 21];9:617-9. Available from: http://www.asja.eg.net/text.asp?2016/9/4/617/198268
| Case presentation|| |
A 44-year-old man was admitted to the hospital on 25 June 2014 to undergo bilateral tympanoplasty due to chronic otitis media. On admission, the patient was conscious, oriented to time, place, and person. Vital data showed a blood pressure of 150/80 mmHg, pulse of 74 beats/min, SpO2 of 98%, and normal echocardiography. The patient was fully monitored, and induction of anesthesia was established smoothly by propofol 200 mg, atracurium 50 mg, and fentanyl 100 μg. The patient was intubated and mechanically ventilated, maintenance anesthesia was introduced with isoflurane 1–2% on 4 L flow, and a prophylactic perioperative antibiotic was administered to the patient (ceftriaxone 100 mg intravenously as a test dose). At 10 min after induction and immediately after the test dose, the patient experienced sudden severe bronchospasm associated with bradycardia and hypotension, followed by cardiac arrest (asystole). Consequently, a 1-mg ampoule of epinephrine was given intravenously and repeated again after 5 min, cardiopulmonary resuscitation was started immediately, and the operation was cancelled. Next, the patient was transferred to the ICU, intubated, and mechanically ventilated, and then epinephrine was introduced (50 ng) by continuous infusion to maintain the mean arterial pressure at 80 mmHg. The patient regained his conscious level 2 h later and became hemodynamically stable within 4 h, and all postarrest workup was within normal range. The patient was extubated and closely observed for 24 h and then discharged.
According to CIOMS definitions of adverse drug reaction (ADR) (2000), this case was considered as an anaphylaxis (grade IV) reaction. The case was reported to the Clinical Pharmacology Unit as ceftriaxone-induced anaphylactic shock and cardiac arrest. [Table 1] shows other drugs received by the patient.
| Methodology|| |
This case of ADR was sent from the Anesthesiology Department to the Clinical Pharmacology Unit, Faculty of Medicine, Ain Shams University, Cairo, Egypt. The ADR team analyzed the data and assessed the ADR by searching different databases (Medline and Medicines and Healthcare Products Regulatory Agency ‘MHRA’).
Medline [search strategy]
PubMed; MESH TERMS; ((‘Ceftriaxone’[Mesh] OR ‘Ceftriaxone/adverse effects’[Mesh])) AND ‘Hypersensitivity’[Mesh], ‘Ceftriaxone/adverse effects’[Mesh] AND ‘Anaphylaxis’[Mesh], ((‘Ceftriaxone’ [Mesh] OR ‘Ceftriaxone/adverse effects’[Mesh])) AND ‘cardiac arrest’[Mesh] limits; (No limits).
Limits activated: Humans, Case Reports, Core Clinical Journals.
Naranjo probability scale  and WHO scale were used to assess whether there is a cause–effect relationship between ceftriaxone and the suspected reaction. Next, the assessment was presented and discussed in the Clinical Pharmacology Rounds.
| Results|| |
Search of the MHRA database for reports on ceftriaxone-induced anaphylaxis ADRs showed the following: anaphylactic reaction (18), anaphylactic shock (2), anaphylactoid reaction (1), cardiac arrest (3), and cardiopulmonary arrest (1).
By using different probability scales to assess the degree of involvement of ceftriaxone in the anaphylactic reaction and cardiac arrest, in this case, it was found that the causation is ‘possible’ by the RUCAM scale and ‘Possible’ by Naranjo and WHO probability scales.
| Discussion|| |
Our case was diagnosed as perianesthetic anaphylaxis (grade IV) (severe bronchospasm, hypotension, bradycardia, cardiac, and respiratory arrest) according to the CIOMS definition.
A similar case was recently stated by Saritas et al.  who reported a 55-year-old man who was admitted to the emergency department because of high fever, abdominal pain, dysuria, and weakness. One minute after beginning slow infusion of 1 g of ceftriaxone, cardiac arrest occurred and the rhythm was asystole. Cardiopulmonary resuscitation and tracheal intubation were performed immediately, and the ceftriaxone infusion was discontinued. Within 20 min, circulation was restored. The time of onset was suggestive of ceftriaxone-induced anaphylaxis.
Anaphylaxis is a severe, life-threatening, generalized, or systemic hypersensitivity reaction. If the anaphylaxis is caused by an allergic mechanism, it is termed allergic anaphylaxis and if not it is termed nonallergic anaphylaxis (anaphylactoid − old nomenclature). The incidence of anaphylactic reaction during anesthesia (1 : 6000 to 1 : 20 000 anesthetic). The various agents implicated are muscle relaxants (61.6%), latex (16.6%), antibiotics (8.3%), hypnotics (5.1%), colloids (3.1%), opioids (2.7%), and others (2.6%) (aprotinin, ethylene oxide, local anesthetic). For prevention of perianesthetic anaphylaxis, a proper history should be taken from the patient about previous exposure to anesthesia, allergy to anesthesia, and atopy; intradermal skin tests  should ideally be performed 5–6 weeks after the reaction with anesthetic drugs with dilutions of 1/10–1/10 000, as recommended by the French Society of Anaesthesia. The specificity and sensitivity of the skin tests are greater than 97%. Although intradermal skin testing is a highly sensitive test, it is also associated with false positives . False positive results occur if test sites are too close together, if volume injected is too large, and because of ‘Splash’ reactions caused by air injection. Intracutaneous bleeding site also reads as a false positive test, and too many tests performed at the same time may induce a systemic reaction. The test may be associated with false negative results, which may occur if the patient is taking drugs that modulate the allergic reaction, if the patient has diseases attenuating the skin response, if there is a decrease in the reactivity of the skin as in infants and elderly patients, or if the technique is improper ,.
Recommendations to deal with such cases (if ceftriaxone is indicated)
Sensitivity test should be performed by initial administration of 1 ml of ceftriaxone as a test dose, and only after that the rest of the antibiotic is to be given as a slow intravenous infusion ([Table 2]). Antibiotic as prophylaxis against postoperative infection is only effective when given within 1 h of skin incision. Drugs such as corticosteroids, NSAIDs, and β-agonist might interfere with drug sensitivity testing, giving false negative result ,.
|Table 2: Suggestions for antibiotic prophylaxis in otolaryngologic surgeries |
Click here to view
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA et al.
A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30:239–245.
Saritas A, Erbas M, Gonen I, Candar M, Ozturk O, Kandis H, Sezen G. Asystole after the first dose of ceftriaxone. Am J Emerg Med 2012; 30:1321.e3–1321.e4.
Wiley J. Ceftriaxone intradermal test-related fatal anaphylactic shock: a medico-legal night- mare. Allergy 2010; 65:130–139.
Bhagwat AG, Saxena KN. Intraoperative anaphylaxis to inj ceftriaxone: here we go again. Indian J Anaesth 2008; 52:462–466.
Ottoline AC, Tomita S, Marques M, Felix F, Ferraiolo PN, Laurindo RS. Antibiotic prophylaxis in otolaryngologic surgery. Int Arch Otorhinolaryngol 2013; 17:85–91.
Solensky R, Khan DA. Drug allergy: an updated practice parameter. The American College of Allergy, Asthma and Immunology, and the Joint Council of Allergy, Asthma and Immunology. Volume 105, October 2010
[Table 1], [Table 2]